Alert archive / Georgia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 418, NWS Atlanta, GA

August 24, 2007Gilmer County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 24, 2007, 4:29 PM EDT for Gilmer County, Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2007, 4:29 PM EDT (20:29 UTC)
Expired
Aug 24, 2007, 5:00 PM EDT
In force
31 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Gilmer County, GA

The radar

The Atlanta radar (KFFC), 145 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2007-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2007-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
774 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 242029
SVRFFC
GAC123-242100-
/O.NEW.KFFC.SV.W.0418.070824T2029Z-070824T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
429 PM EDT FRI AUG 24 2007

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GILMER COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 500 PM EDT

* AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL.  THIS
  STORM WAS LOCATED NEAR MARION...MOVING WEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PISGAH.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3463 8415 3476 8421 3471 8447 3451 8438

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:36 PM EDT, 53 minutes earlier.

Area forecast discussion, Aug 24, 3:36 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
336 PM EDT FRI AUG 24 2007

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
SO FAR THIS AFTERNOON...SEEING BEST COVERAGE OF SHOWERS/TSTORMS OVER THE
NORTHEAST MOUNTAINS AND OVER OUR SOUTHERN TIER COUNTIES. HOWEVER...WITH
SOME WEAK UPPER LEVEL SUPPORT OVER THE AREA AND AFTERNOON HEATING
...FEEL THE NEED TO CARRY LOW POPS ACROSS ALL OF COUNTY WARNING
FOR THIS EVENING. GFS HOLDS ON TO SOME WEAK UPPER SUPPORT OVER THE
EXTREME NORTH AFTER MIDNIGHT AND WILL MAINTAIN SOME MENTION OF
SHOWERS/TSTORM ONLY THERE. OTHERWISE...LITTLE CHANGE IN THE
OVERALL PATTERN OVER THE WEEKEND. MODELS CONTINUE TO SHOW UPPER
RIDGE WEAKENING A BIT AS THE CENTER SHIFTS WESTWARD. MEANWHILE
SURFACE BOUNDARY DRIFTS SOUTHEAST FROM THE OH/TN VLY
REGION...APPROACHING OUR AREA SUNDAY. WILL CONTINUE PREVIOUS
FORECAST TREND WITH POPS GENERALLY IN THE SLIGHT CHANCE/CHANCE
RANGE...WITH BEST CHANCES IN THE AFTERNOONS AND EVENINGS.
WITH INCREASED CLOUDS AND BETTER CHANCES FOR PRECIP...WILL STAY
CLOSE TO MOS TEMPS...WHICH KEEPS HIGHS OVER MUCH OF THE AREA IN
THE 90S.

.LONG TERM /MONDAY THROUGH FRIDAY/...
MODELS MAINTAIN SOME RIDGING OVER THE SOUTHEAST U.S. THROUGH MUCH
OF THE PERIOD. SOME INDICATION OF AN UPPER TROUGH
DEEPENING OVER THE NORTHEAST U.S. THURSDAY/FRIDAY WHICH COULD
MEAN SOMEWHAT COOLER TEMPS FOR US. OTHERWISE MODELS INDICATING
WEAK BOUNDARY DRIFTING INTO NORTH GEORGIA MONDAY...THEN MEANDERING
SOMEWHERE ACROSS NORTHCENTRAL GEORGIA INTO TUESDAY BEFORE WASHING
OUT BY WEDNESDAY. A SECOND FRONT APPROACHES/MOVES INTO OUR AREA
THURSDAY/FRIDAY TIME FRAME. ALL IN ALL...WILL NEED TO KEEP SOME
MENTION OF SHOWERS/TSTORMS IN THE FORECAST THROUGH THE PERIOD.
BASED ON CURRENT MODEL RUNS...BEST CHANCES LOOK TO BE MONDAY AND
THEN AGAIN ON THURSDAY/FRIDAY. IF LATER RUNS SUPPORT IT...MAY NEED
TO INCREASE POPS A BIT.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          73  96  70  93  70 /  20  30  20  30  20
ATLANTA         74  93  73  92  73 /  20  30  20  30  20
BLAIRSVILLE     66  86  68  86  64 /  30  20  30  30  20
CARTERSVILLE    70  95  68  91  68 /  20  30  20  30  20
COLUMBUS        76  94  75  93  75 /  30  30  20  30  20
GAINESVILLE     72  92  71  90  71 /  30  30  20  30  20
MACON           72  95  72  95  74 /  20  30  20  30  30
ROME            73  97  72  92  69 /  20  30  30  30  20
PEACHTREE CITY  70  92  69  91  68 /  20  30  20  30  20
VIDALIA         75  94  74  92  75 /  30  40  30  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

49
Hazardous weather outlook, Aug 24, 4:20 PM EDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
420 PM EDT FRI AUG 24 2007

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
420 PM EDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF NORTH
AND CENTRAL GEORGIA LATE THIS AFTERNOON AND EVENING.

.SYNOPSIS...
AN UPPER LEVEL RIDGE WILL CONTINUE TO WEAKEN AND DRIFT WEST TODAY.
THIS WILL ALLOW AN UPPER LEVEL DISTURBANCE TO MOVE OUT OF THE
CAROLINAS AND ACROSS GEORGIA LATE THIS AFTERNOON AND EVENING.

.PRIMARY HAZARDS...
DAMAGING DOWN-BURST WINDS...FREQUENT CLOUD-TO-GROUND LIGHTNING AND
LARGE HAIL WILL BE THE MAIN HAZARDS ASSOCIATED WITH ANY ISOLATED
SEVERE STORMS THAT MAY DEVELOP THIS AFTERNOON AND EVENING. THE BEST
CHANCES FOR THUNDERSTORMS WILL BE IN THE NORTHEAST GEORGIA MOUNTAINS
AND ACROSS CENTRAL GEORGIA UNTIL 10 PM THIS EVENING.

.DISCUSSION...
A WEAK DISTURBANCE MOVING SOUTHWEST OUT OF THE CAROLINAS AND ACROSS
GEORGIA THIS AFTERNOON HAS SPARKED ISOLATED TO SCATTERED
THUNDERSTORMS. THESE THUNDERSTORMS WILL CONTINUE INTO THE EVENING.
MODERATE INSTABILITY WILL RESULT IN A FEW STRONG TO SEVERE STORMS AS
LIFTED INDICES ARE IN THE -4 TO -6 RANGE AND CAPES ARE THE 2000 TO
3000 RANGE. THE STORMS WILL GENERALLY MOVE FROM THE EAST AND
NORTHEAST TOWARD THE WEST AND SOUTHWEST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY...MAINLY
DURING THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION THIS AFTERNOON AND BE
ALERT FOR THREATENING WEATHER.

SBK

In the hours before

Special weather statement, Aug 24, 3:54 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
354 PM EDT FRI AUG 24 2007

GAZ006-242030-
354 PM EDT FRI AUG 24 2007

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN FANNIN COUNTY
UNTIL 430 PM EDT...

AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM MARGRET TO LOVING...MOVING WEST AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS PORTIONS OF FANNIN COUNTY THROUGH 430 PM EDT. SOME LOCATIONS
IN THE PATH OF THESE STORMS INCLUDE
LOVING...MARGRET...HURST...MORGANTON...MINERAL
BLUFF...DIAL...MCCAYSVILLE...EPWORTH AND BLUE RIDGE. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES
RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES
AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Local storm report, Aug 24, 4:11 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
411 PM EDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             7 W BLAIRSVILLE         34.87N 84.08W
08/24/2007  E0.75 INCH       UNION              GA   PUBLIC

&&

SNELSON
Special weather statement, Aug 24, 4:18 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
418 PM EDT FRI AUG 24 2007

GAZ023>025-242045-
418 PM EDT FRI AUG 24 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 50 MPH WINDS IN
JACKSON...BANKS AND HALL COUNTIES UNTIL 445 PM EDT...

AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM TALMO TO 7 MILES NORTHEAST OF
NICHOLSON...MOVING SOUTHWEST AT 5 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS THEY MOVE
ACROSS JACKSON...BANKS AND HALL COUNTIES THROUGH 445 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CHESTNUT MOUNTAIN...
BELMONT...APPLE VALLEY...TALMO...NICHOLSON...MAYSVILLE...JEFFERSON...
ARCADE...PENDERGRASS AND COMMERCE. BRIEF HEAVY DOWNPOURS MAY CAUSE
PONDING OF WATER ON ROADWAYS.

16
Special weather statement, Aug 24, 4:20 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
420 PM EDT FRI AUG 24 2007

GAZ007-014-242045-
420 PM EDT FRI AUG 24 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 50 MPH WINDS IN
NORTH DAWSON AND SOUTHEAST GILMER COUNTIES UNTIL 445 PM EDT...

AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MARION...MOVING SOUTHWEST AT 5 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS THEY MOVE
ACROSS NORTH DAWSON AND SOUTHEAST GILMER COUNTIES THROUGH 445 PM
EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
MARION...AMICALOLA FALLS STATE PARK...ROY AND CARTECAY. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.

16
Special weather statement, Aug 24, 4:21 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
421 PM EDT FRI AUG 24 2007

GAZ071-242100-
421 PM EDT FRI AUG 24 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
MONROE COUNTY UNTIL 500 PM EDT...

AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BOLINGBROKE...MOVING SOUTHWEST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
MONROE COUNTY THROUGH 500 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE BOLINGBROKE AND RUSSELLVILLE. BRIEF HEAVY DOWNPOURS MAY
CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Aug 24, 4:28 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
428 PM EDT FRI AUG 24 2007

GAZ066-242115-
428 PM EDT FRI AUG 24 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
TROUP COUNTY UNTIL 515 PM EDT...

AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES EAST OF LONG CANE...MOVING SOUTHWEST AT 5
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
TROUP COUNTY THROUGH 515 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE LONG CANE...JONES CROSSROADS...AND INTERSTATE 85.
BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 8:00 PM EDTSevere Thunderstorm WarningFFCDeKalb, Gwinnett, Rockdale45 min
Aug 23, 8:27 PM EDTSevere Thunderstorm WarningFFCClayton, Henry33 min
Aug 23, 8:43 PM EDTSevere Thunderstorm WarningFFCDeKalb32 min
Aug 23, 9:20 PM EDTSevere Thunderstorm WarningFFCClayton25 min
Aug 23, 9:29 PM EDTSevere Thunderstorm WarningFFCHenry31 min
Aug 23, 10:26 PM EDTSevere Thunderstorm WarningFFCMeriwether, Pike49 min
Aug 24, 3:30 PM EDTSevere Thunderstorm WarningFFCTowns30 min
Aug 24, 3:43 PM EDTSevere Thunderstorm WarningFFCUnion32 min
Aug 24, 4:01 PM EDTSevere Thunderstorm WarningFFCFannin44 min
Aug 24, 4:32 PM EDTSevere Thunderstorm WarningFFCJackson28 min
Aug 24, 4:38 PM EDTSevere Thunderstorm WarningFFCMadison37 min
Aug 24, 4:43 PM EDTSevere Thunderstorm WarningFFCTroup23 min
Aug 24, 4:50 PM EDTSevere Thunderstorm WarningFFCClarke25 min
Aug 24, 5:06 PM EDTSevere Thunderstorm WarningFFCBarrow, Oconee24 min
Aug 24, 5:15 PM EDTSevere Thunderstorm WarningFFCCherokee45 min
Aug 24, 5:37 PM EDTSevere Thunderstorm WarningFFCGwinnett, Walton23 min
Aug 24, 5:40 PM EDTSevere Thunderstorm WarningFFCPickens50 min
Aug 24, 5:52 PM EDTSevere Thunderstorm WarningFFCDeKalb, Fulton38 min
Aug 24, 6:00 PM EDTSevere Thunderstorm WarningFFCNewton30 min
Aug 24, 6:01 PM EDTSevere Thunderstorm WarningFFCBartow18 min
Aug 24, 6:11 PM EDTSevere Thunderstorm WarningFFCClayton34 min
Aug 24, 6:32 PM EDTSevere Thunderstorm WarningFFCCobb, Fulton43 min
Aug 24, 6:34 PM EDTSevere Thunderstorm WarningFFCFayette26 min
Aug 24, 6:55 PM EDTSevere Thunderstorm WarningFFCGreene, Taliaferro50 min
Aug 24, 6:56 PM EDTSevere Thunderstorm WarningFFCFayette49 min
Aug 24, 7:33 PM EDTSevere Thunderstorm WarningFFCFloyd42 min
Aug 24, 7:39 PM EDTSevere Thunderstorm WarningFFCBibb, Twiggs51 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.